Osaka Journal of Mathematics

Abelian subgroups of the mapping class groups for non-orientable surfaces

Erika Kuno

Full-text: Open access

Abstract

One of the basic and important problems to study algebraic structures of the mapping class groups is finding abelian subgroups included in the mapping class groups. Birman-Lubotzky-McCarthy gave the answer of this question for the orientable surfaces, namely, they proved that any abelian subgroup of the mapping class groups for orientable surfaces of genus $g$ with $b$ boundary components and $c$ connected components is finitely generated and the maximal torsion-free rank of it is $3g+b-3c$. In the present paper, we prove that any abelian subgroup of the mapping class group of a compact connected non-orientable surface $N$ of genus $g\geq 1$ with $n\geq 0$ boundary components whose Euler characteristic is negative is finitely generated and the maximal torsion-free rank of it is $\frac{3}{2}(g-1)+n-2$ if $g$ is odd and $\frac{3}{2}g+n-3$ if $g$ is even.

Article information

Source
Osaka J. Math., Volume 56, Number 1 (2019), 91-100.

Dates
First available in Project Euclid: 16 January 2019

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1547607628

Mathematical Reviews number (MathSciNet)
MR3908779

Zentralblatt MATH identifier
07055401

Subjects
Primary: 20F38: Other groups related to topology or analysis
Secondary: 20K27: Subgroups

Citation

Kuno, Erika. Abelian subgroups of the mapping class groups for non-orientable surfaces. Osaka J. Math. 56 (2019), no. 1, 91--100. https://projecteuclid.org/euclid.ojm/1547607628


Export citation

References

  • F. Atalan: An algebraic characterization of a Dehn twist for nonorientable surfaces, arXiv:1501.07183v2 [math.GT].
  • F. Atalan and M. Korkmaz: Automorphisms of curve complexes on nonorientable surfaces, Groups Geom. Dyn. 8 (2014), 39–68.
  • J.S. Birman, A. Lubotzky, and J. McCarthy: Abelian and solvable subgroups of the mapping class groups, Duke Math. J. 50 (1983), 1107–1120.
  • S. Kim and T. Koberda: Right-angled Artin groups and finite subgraphs of curve graphs, Osaka J. Math. 53, 705–716.
  • B. Szepietowski: Embedding the braid group in mapping class groups, Publ. Mat. 54 (2010), 359–368.
  • M. Stukow: Commensurability of geometric subgroups of mapping class groups, Geom. Dedicata 143 (2009), 117–142.
  • W. Thurston: On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), 417–431.
  • Y. Wu: Canonical reducing curves of surface homeomorphism, Acta Math. Sinica (N.S.) 3 (1987), 305–313.